question-icon

Suggest treatment for manic depression

default
Posted on Mon, 14 Jul 2014
Question: My brother has manic depression since 17
Now he is 57
He can not stabilize and every 2 months gets into serious depression.
How can we help him please ?
doctor
Answered by Dr. Sunil Gupta (1 hour later)
Brief Answer:
Please see details below.

Detailed Answer:
Hi,

I do appreciate your concern regarding the health status of your brother.

Having an episode every 2 months means that your brother is a rapid cycler (having 4 or more episodes per year). You have mentioned that he is on Depakene and Mirtazapine. I would have liked to know the dose of the medications received. In addition, I would also like to know whe did he have his last manic episode.

Before considering anything regarding medications, I would recommend a thyroid profile. Sometimes, thyroid dysfunction is often associated with uncontrolled mood disorder.

Since your brother is still having repeated episodes, it means the medicines he is receiving is inadequate. Depending on the current dose, increase in dose of Depakene can be considered. Alternatively, addition of lithium or lamotrigine as a mood stabiliser can be considered. My 1st choice here would be lithium. Of course a pre lithium work up with renal function tests, ECG, blood sugar and thyroid profile would be needed before starting it. Thereafter the serum lithium levels can be monitored for ensuring adequate dose.

You can discuss regarding these options with your psychiatrist. I am sure with adequate management, your brother will respond to treatment.

I do hope I was able to answer your query. Please feel free to ask any further query that you might have.

Wishing your brother a speedy recovery,

Dr. Sunil Gupta




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sunil Gupta (8 hours later)
Thank you Doctor.
Here are the replies to your questions.
1. The correct medication he takes now is

Citalopram 20 mg ONE/day
Depakine 500mg TWO/day

2. The last Manx phase was 2-3 years back. After depression he talks a little bit more, calls a lot etc but not serious manic phase.

Have asked him to do a thyroid profile as you recommend.

Kind Regards
Dr Costas Konis
(Not medical)
doctor
Answered by Dr. Sunil Gupta (35 minutes later)
Brief Answer:
Please see details below.

Detailed Answer:
Dear Dr. Costas Konis,

Thanks for following up and providing additional details.

I was glad to note that thyroid profile has been done. Depending on the reports, we can take further decisions.

Regarding medications, currently I feel the dose of depakene can be increased by 250 mg/day. If still no response occurs, as I mentioned lithium can be initiated.

Citalopram is an anti-depressant. Its dose can be increased upto 40 mg/day. However, it has to be taken care that his manic episode is not precipitated. In general, I prefer quetiapine in the depressive phase of bipolar disorder as it acts as anti-depressant as well as mood stabiliser. The dose can be started at 50 mg/day and increased upto 200 mg/day in 10-15 days and response awaited. (The maximum dose is 800 mg/day).

I do hope I was able to be of some help. Please feel free to ask any more queries that you might have. I will be glad to offer my best possible help.

Regards,

Dr. Sunil Gupta




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sunil Gupta (1 hour later)
Dr XXXXXXX

One final thing please. He complains for a lot of sweating and our summers are very hot.
Also in the summer he is usualy down to depression.
Is it disease related ?
doctor
Answered by Dr. Sunil Gupta (11 minutes later)
Brief Answer:
Please see details below

Detailed Answer:
Dear Dr. Costas Konis,

Thanks for following up.

Regarding sweating, you can't do much about the weather. Just make sure that he takes in adequate amount of water to avoid dehydration. It doesn't have any direct relationship with bipolar disorder. But if he is put in lithium, dehydration can cause increase in lithium levels and cause side effects (although that is not a concern at present).

His becoming more depressed during summers can be part of cyclical nature of bipolar disorder. Usually it is seen that winter months is more associated with depression. However, in many patients, vice versa also occurs. However, if the mood stabilisers are given at adequate dosage, that can be taken care of.

I do hope that I was able to help you. I will be glad if I can be of any further help too. You can contact me for any queries in future. In case, if you don't have any more queries for now, you can close the discussion and please rate the answer.

Best wishes,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for manic depression

Brief Answer: Please see details below. Detailed Answer: Hi, I do appreciate your concern regarding the health status of your brother. Having an episode every 2 months means that your brother is a rapid cycler (having 4 or more episodes per year). You have mentioned that he is on Depakene and Mirtazapine. I would have liked to know the dose of the medications received. In addition, I would also like to know whe did he have his last manic episode. Before considering anything regarding medications, I would recommend a thyroid profile. Sometimes, thyroid dysfunction is often associated with uncontrolled mood disorder. Since your brother is still having repeated episodes, it means the medicines he is receiving is inadequate. Depending on the current dose, increase in dose of Depakene can be considered. Alternatively, addition of lithium or lamotrigine as a mood stabiliser can be considered. My 1st choice here would be lithium. Of course a pre lithium work up with renal function tests, ECG, blood sugar and thyroid profile would be needed before starting it. Thereafter the serum lithium levels can be monitored for ensuring adequate dose. You can discuss regarding these options with your psychiatrist. I am sure with adequate management, your brother will respond to treatment. I do hope I was able to answer your query. Please feel free to ask any further query that you might have. Wishing your brother a speedy recovery, Dr. Sunil Gupta